Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 90, NWS San Angelo, TX

May 11, 2011Brown County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 11, 2011, 1:04 PM CDT for Brown County, Texas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 1:04 PM CDT (18:04 UTC)
Expired
May 11, 2011, 1:45 PM CDT
In force
41 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 99 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 1:18 PM CDTHAIL 1Zephyr, TXHAIL WAS AT LEAST THE SIZE OF QUARTERS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 10:21 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WUUS54 KSJT 111804
SVRSJT
TXC049-111845-
/O.NEW.KSJT.SV.W.0090.110511T1804Z-110511T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
104 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROWN COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 145 PM CDT

* AT 1259 PM CDT...A SEVERE THUNDERSTORM WAS NEAR EARLY...MOVING
  NORTHEAST AT 40 MPH.

  STORM HAZARDS INCLUDE...
  HALF DOLLAR SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH...

  WITH POSSIBLE STORM IMPACTS...
  SOME VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  A FEW EXPOSED WINDOWS COULD CRACK OR BREAK...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE.
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLANKET BY 110 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR WESTERN TEXAS.

&&

LAT...LON 3168 9875 3161 9877 3150 9895 3154 9912
      3202 9897 3205 9890 3173 9868 3170 9867
TIME...MOT...LOC 1804Z 222DEG 35KT 3179 9888

$$


JOHNSON
1 follow-up statement
323 
WWUS54 KSJT 111829
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
129 PM CDT WED MAY 11 2011

TXC049-111845-
/O.CON.KSJT.SV.W.0090.000000T0000Z-110511T1845Z/
BROWN TX-
129 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR EASTERN BROWN COUNTY...

AT 127 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR ZEPHYR...OR 7
MILES EAST OF EARLY...MOVING NORTHEAST AT 20 MPH. TRAINED WEATHER 
SPOTTERS REPORTED HAIL AT LEAST TO THE SIZE OF QUARTERS WITH THIS 
STORM.

  STORM HAZARDS INCLUDE...
  HALF DOLLAR SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH...

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS.
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLANKET BY 140 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR WESTERN TEXAS.

&&

LAT...LON 3168 9875 3161 9877 3150 9895 3154 9912
      3202 9897 3205 9890 3173 9868 3170 9867
TIME...MOT...LOC 1829Z 247DEG 19KT 3172 9881

$$


JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:29 PM CDT, 35 minutes earlier.

Area forecast discussion, May 11, 12:29 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1229 PM CDT WED MAY 11 2011

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION.

&&

.AVIATION...
STORMS WILL CONTINUE TO MOVE EAST ACROSS WEST CENTRAL TEXAS
THROUGH THE LATE AFTERNOON. THE ABILENE AND SAN ANGELO TERMINALS
ARE EXPECTED TO BE VFR THROUGH OUT THE FORECAST PERIOD. JUNCTION
AND BRADY TERMINALS WILL LIKELY SEE SOME CB IN THE AREA WITH MVFR
CIGS FOR A COUPLE OF HOURS. LOW CLOUDS ARE EXPECTED TO INVADE
THESE TERMINALS EARLY TOMORROW MORNING AND DISSIPATE OFF BY EARLY
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1038 AM CDT WED MAY 11 2011/

UPDATE...
FORECAST HAS BEEN UPDATED FOR SEVERE THUNDERSTORM WATCH AND
WEATHER TODAY...SEE DISCUSSION.

DISCUSSION...
FORECAST HAS BEEN UPDATED FOR SEVERE THUNDERSTORM WATCH 278...
WHICH ENCOMPASSES MUCH OF OUR AREA ALONG/EAST OF HIGHWAY
277. HAVE ALSO INCREASED POPS CONSIDERABLY ACROSS THE AREA ALONG
AND EAST OF THE ONGOING THUNDERSTORM ACTIVITY. POPS DECREASE
FROM THE WEST THIS AFTERNOON...AS THE DRYLINE/PACIFIC FRONT
PUSH FARTHER TO THE EAST. TEMPERATURE ADJUSTMENTS MAY ALSO BE
NEEDED FOR HIGHS THIS AFTERNOON...DEPENDENT ON PLACEMENT OF
CONVECTION AND EXTENT OF CLOUD COVER.

PREV DISCUSSION... /ISSUED 607 AM CDT WED MAY 11 2011/

AVIATION...
/12Z UPDATE/

A DRYLINE WILL MOVE EAST THROUGH WEST CENTRAL TEXAS THIS MORNING
AND INTO EARLY AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE
STORMS THIS AFTERNOON IN THE VICINITY OF THE SOUTHERN
TERMINALS...HAVE INCLUDED A PROB30 GROUP AFTER 21Z FOR KJCT AND
KBBD. FOR THE REMAINING TERMINALS...EARLIER PASSAGE OF THE DRYLINE
WILL LESSEN CHANCES FOR THUNDERSTORMS. SURFACE WINDS WILL VEER TO
THE SOUTHWEST WITH THE PASSAGE OF THE DRYLINE WITH ASSOCIATED
GUSTS TO 30KTS. WINDS WILL WEAKEN BY THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 86  62  89  56  80 /  70  20  10  10   0
SAN ANGELO 	 88  62  91  56  86 /  60  10  10  10   0
JUNCTION 	 88  69  88  60  87 /  70  20  20  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: COKE...FISHER...HASKELL...JONES...NOLAN...STERLING.

&&

99/99/18
Hazardous weather outlook, May 11, 4:35 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
435 AM CDT WED MAY 11 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-120945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
435 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS AN UPPER
LEVEL TROUGH APPROACHES FROM THE WEST. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS IN THE AFTERNOON...MAINLY EAST OF THE DRYLINE
EXTENDING FROM FROM THROCKMORTON TO BAIRD TO BRADY TO JUNCTION.
THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
ALONG AND EAST OF A DRYLINE THAT WILL EXTEND FROM NEAR BROWNWOOD
TO JUNCTION. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO EARLY
EVENING.

In the hours before

Local storm report, May 11, 11:14 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1114 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             WALL                    31.37N 100.31W
05/11/2011  E0.88 INCH       TOM GREEN          TX   PUBLIC

            PEA TO NICKEL SIZE HAIL WAS COVERING GROUND. RELAYED
            THROUGH KLST

&&

EVENT NUMBER SJT1100173

JOHNSON
Special weather statement, May 11, 12:21 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1221 PM CDT WED MAY 11 2011

TXZ139-140-111815-
COLEMAN TX-BROWN TX-
1221 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 PM CDT FOR
COLEMAN AND BROWN COUNTIES...

AT 1217 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 9
MILES NORTH OF MAY TO 5 MILES NORTH OF GOULDBUSK...MOVING NORTHEAST
AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WINCHELL AND TRICKHAM BY 1235 PM CDT
  BROOKESMITH BY 1245 PM CDT
  US-67 NEAR THE COLEMAN-BROWN COUNTY LINE BY 1250 PM CDT
  INDIAN CREEK AND BANGS BY 1255 PM CDT
  THRIFTY...LAKE BROWNWOOD NEAR BYRDS STORE AND LAKE BROWNWOOD NEAR
  THRIFTY BY 100 PM CDT
  LAKE BROWNWOOD BY 105 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR WESTERN TEXAS.

JOHNSON
Special weather statement, May 11, 12:25 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1225 PM CDT WED MAY 11 2011

TXZ073-111800-
CONCHO TX-
1225 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 PM CDT FOR CONCHO
COUNTY...

AT 1222 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES EAST OF EDEN...OR ABOUT 21
MILES NORTH OF MENARD...MOVING NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MILLERSVIEW BY 1235 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR WESTERN TEXAS.

JOHNSON
Local storm report, May 11, 12:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1231 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             1 N COLEMAN             31.84N  99.43W
05/11/2011  E1.00 INCH       COLEMAN            TX   BROADCAST MEDIA

            REPORT FROM KTXS EMPLOYEE

&&

EVENT NUMBER SJT1100174

JOHNSON
Special weather statement, May 11, 12:55 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1255 PM CDT WED MAY 11 2011

TXZ169-170-111830-
KIMBLE TX-MASON TX-
1255 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR KIMBLE
AND MASON COUNTIES...

AT 1250 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 29 MILES SOUTHWEST OF LOYAL VALLEY...OR
ABOUT 21 MILES EAST OF JUNCTION...MOVING NORTHEAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  SOUTHEASTERN KIMBLE AND SOUTHERN MASON COUNTIES.

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR WESTERN TEXAS.

JOHNSON
Special weather statement, May 11, 12:59 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1259 PM CDT WED MAY 11 2011

TXZ154-155-111845-
MCCULLOCH TX-SAN SABA TX-
1259 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT FOR
MCCULLOCH AND SAN SABA COUNTIES...

AT 1254 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES SOUTHEAST OF ROCHELLE...OR
ABOUT 10 MILES EAST OF BRADY...MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-190 NEAR THE MCCULLOCH-SAN SABA COUNTY LINE BY 105 PM CDT
  HALL BY 115 PM CDT
  RICHLAND SPRINGS BY 120 PM CDT
  SKEETERVILLE AND ALGERITA BY 125 PM CDT
  SPRING CREEK AND LOCKER BY 135 PM CDT
  THE INTERSECTION OF RANCH ROAD 765 AND RANCH ROAD 45 BY 140 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR WESTERN TEXAS.

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:59 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan46 min
May 11, 9:36 AM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels, Tom Green39 min
May 11, 9:51 AM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor39 min
May 11, 10:16 AM CDTAreal Flood AdvisorySJTRunnels119 min
May 11, 10:17 AM CDTSevere Thunderstorm WarningSJTColeman, Runnels43 min
May 11, 10:52 AM CDTAreal Flood AdvisorySJTTom Green113 min
May 11, 11:16 AM CDTAreal Flood AdvisorySJTCallahan, Coleman119 min
May 11, 11:32 AM CDTSevere Thunderstorm WarningSJTCallahan, Coleman43 min
May 11, 11:37 AM CDTAreal Flood AdvisorySJTConcho113 min
May 11, 12:03 PM CDTAreal Flood AdvisorySJTBrown117 min
May 11, 1:04 PM CDTFlash Flood WarningSJTBrown116 min
May 11, 1:31 PM CDTAreal Flood AdvisorySJTSan Saba119 min
May 11, 2:05 PM CDTSevere Thunderstorm WarningSJTMason40 min
May 11, 3:09 PM CDTAreal Flood AdvisorySJTBrown111 min
May 11, 4:22 PM CDTSevere Thunderstorm WarningSJTMason53 min
May 11, 5:17 PM CDTSevere Thunderstorm WarningSJTMason43 min
May 11, 6:01 PM CDTSevere Thunderstorm WarningSJTMason59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.